... having problems with losing a lot of hair, and I bruise easily, they take forever to heal, same as scrapes or cuts. The Dr thinks it's the Depakote but I've been on it for two years you'd think it would have happened sooner. I'm also having Ad problems with memory getting worse by the year since they did ECTs on me in 2008, also Topomax is no help with it. I'm on Dexidrine 100mg a day to help concentration, slow my racing thoughts and memory. I don't want to go off anything this Is the best My bipolar been in years, does anyone else have these side effects?
Hi, the first question that I would wonder and ask is if your provider has done any laboratory testing as many things or puzzle pieces can be obtained from doing this just probably will not and cant count it to give you an answer but assist tease out what to rule in and rule out. If you are bruising easily, I would ask the doctor about low red blood cell count usually the offender in this case would be the Depakote, and you may be anemic or both. Further, at anytime you take Depakote, your hair can fall out; it is possible, but more rare, for a stimulant to cause hair loss. The biggest culprit for this one is Adderall XR. My biggest concern is the Topamax although it serves many great purposes. Studies, very, very recent have associated memory challenges, especially with the shortterm recall. Also, similar to an aphasic patient, the person may have their response to something or one, and although it is known to the person inside their brain, the aphasic individual is not able or has extreme difficulties forming their mouths correctly to annunciate his/her response in a tangible, understandable way. Please, please return to your provider and ask about the aforementioned. Many well wishes, Cindy
As the afore-mentioned poster suggested/stated to you, yes it is true that depakote causes hair loss. I have been taking the drug for over eight years, and during that time my hair has thinned considerably. It does fall out, and is very thin as of now. True.
Also I am anemic... no reason to suspect that this is because of the depakote, but is probably more related to my diet, as I eat little red meat, a great source of iron. And although I take a lot of daily vitamins which contain iron, I am sort of feeling that it is still no substitute for the good old fashioned way of acquiring the mineral... spinach and greens help, but I do think that old wives tales about meat consumption and good blood were crazy but true! That being the case, I do bruise very easily, and often have nasty bruises for little reason other than I may have tipped against something. And the depakote doesn't help matters, as I have read that you do sustain bruising quite easily when consuming this drug.
Brittle and breaking nails are also listed as a side effect, and sometimes this happens to me to the point whereby my nails break off below the quick, and it's sore!!! But as you said, you are happy with the combo you are taking now... so my philosophy always is: "if it aint broke, why fix it?"
I ran into some complications with abilify when I was taking both drugs simultaneously... health complications... and so about three months back I ceased the anti-psychotic, and am now going it alone with just depakote - 1,000mgs. I had just been taking 500mgs of the drug when combined with the other... but to date, on this new depakote dosage, I am not seeing that it is causing me harm side-effect wise any more than when it was 500. So I do vouch for the drug. I think it's a great drug to have on hand if you start getting a bit funky; racing thoughts, a bit of mania and over-the-topness which can happen to certain people.
Good luck with your decision... hope that this commentary helps you suss out whatever you need to. Take care! Kathleen
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Nov 2009 • 2 answers
I am on 25 mg/day Seroquel and I think it is causing me headaches, can I safely go off this drug to?
Posted 4 Mar 2010 • 2 answers
Bipolar Disorder - I have been taking depakote for 3 weeks now starting at 750mg to 1000 and now I'm
Posted 18 Aug 2010 • 1 answer
Hi, Im new and scared, was just recently diagnosed bipolar 2, I was started on depakote er 250mg one
Posted 4 Nov 2011 • 7 answers
Posted 2 Nov 2013 • 4 answers